Worried that you or someone you know could be dealing with Dilaudid addiction?
More than 115 Americans die from an opioid overdose every day.
And Dilaudid addiction is a key contributor to this epidemic. The brand name of a drug called hydromorphone, Dilaudid is an opioid 5 times more potent than morphine.
It’s prescribed to treat severe or chronic pain or for those patients who’ve become resistant to the benefits of other opioid medications. It is commonly used as a long term pain solution.
Dilaudid is deliverable in many forms. Some patients take it as a pill, oral solution, injection, or suppository.
The FDA has labeled it as a Schedule 2 drug — meaning there’s accepted medical benefit but it has a high potential for abuse or dependence. People who use this medication should be extremely careful and adhere to their doctor’s instructions carefully.
It’s important you know the signs, symptoms, and treatment options for Dilaudid addiction. If you suspect that you or a loved one is fighting this battle, have the facts so you can get the proper help.
Understanding Dilaudid Addiction: What Happens When You Use Dilaudid
Dilaudid is a full opioid agonist, meaning it completely fills the opioid receptors in the brain. It then triggers the brain into releasing excess endorphins and dopamine because they have no way of naturally absorbing.
The result is an extreme feeling of euphoria. Because Dilaudid is so much more powerful than most opioids, this high is very intense.
Dilaudid addiction is unfortunately quite common in many suburban and rural parts of the country, especially among young men ages 25 to 34. Known by many street names — dust, smack, and D, to name a few — it is among the most frequently abused prescription drugs.
In addition to affection your brain function, Dilaudid has many side effects. It can slow down our breathing, heart rate, and blood pressure. It can also cause a drop in your body temperature.
Dangers of Overdose
As with any drugs, taking too much can cause serious complications, including death. Overdosing on Dilaudid could slow your breathing to point where it stops or your lose consciousness.
If someone you know is using Dilaudid, be aware of the following signs of possible overdose:
- cold, clammy skin
- extreme drowsiness
- loss of consciousness
- low blood pressure
- weak pulse
- slow heart rate
- constricted pupils
- trouble breathing
Call the paramedics if you observe any of these. The quicker you get help, the more likely your loved one will recover. Naloxone is an opioid antagonist that, if administered quickly, can reverse the affects of an overdose.
The method in which Dilaudid was taken also affects how quickly and potently it works. Snorting, smoking, or injecting will all cause it to flood your brain faster than chewing or swallowing a pill.
Injecting may lead to an extra risk of overdose because it effects your circulatory system, potentially causing it to shut down. Taking any additional drugs also increases the overdose risk.
If you or a loved one has taken or abused Dilaudid in the past, trying it again puts you at an even greater likelihood of overdosing. Your tolerance for the medication will have changed.
Signs of Withdrawal
You can become dependent on Dilaudid in as little as 2 or 3 weeks. It’s no wonder Dilaudid addiction is so prevalent.
Because your body grows so accustomed to this painkiller, the effects of withdrawal can be very unpleasant. The longer you take Dilaudid, the worse the symptoms of withdrawal will be.
Some of the most common signs of withdrawal include the following:
- cravings for the drugs
- muscle and bone pain
- high blood pressure
For some people suffering from Dilaudid addiction, the withdrawal side effects kick in within 6 hours of having not taken the drug. It can be easier for them physically and psychologically to continue abusing the medication than fighting the pain of withdrawing.
In most cases, the worst effects start within 12 to 48 hours of last use. Be on the lookout for sweating, a runny nose, or body pain, as those are generally the first symptoms that a withdrawal episode is coming on.
Withdrawing is definitely uncomfortable but can be life-threatening. Keep a close eye or you or your loved one’s symptoms and alert medical professionals if they worsen.
Though the symptoms tend to climax after day 3 or 4, the length of the withdrawal episode will depend on how long and intense the Dilaudid addiction was.
Quitting Dilaudid cold turkey is not usually recommended. Consult your physician to devise the best strategy for recovery.
Fighting Dilaudid Addiction
To successfully beat an opioid addiction, you’ll need a plan in place. Admitting that you or your loved one needs help is a major first step.
Finding the right support system is crucial to your success. Handling the urges to use and the intense withdrawal symptoms are much easier under the supervision of trained professionals.
There are different treatment options like suboxone therapy that are designed specifically to get you through an opioid addiction. Your rehab specialists can keep you as comfortable and informed as possible, giving you the best chance to beat addiction once and for all.
But recovery from addiction is about more than physical changes. It requires you to rebuild your life and replace the space that dependency used to occupy with more productive things.
Fighting Dilaudid addiction must involve mending emotional pain as well as treating physical symptoms.
This may involve finding a new social circle, learning new skills, or finding new creative outlets. Not everyone’s recovery plan will look the same, but they all require patience, persistence, and professional support.
You Can Beat Addiction
If you or someone you love has been suffering from addiction, there’s hope! Millions of people have recovered and reclaimed their lives. You can too.
View the original article: